Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Austin/San Antonio, TX

February 25, 20184 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 25, 2018, 6:43 AM CST for 4 counties in Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 25, 2018, 6:43 AM CST (12:43 UTC)
Expired
Feb 25, 2018, 7:15 AM CST
In force
32 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties DeWitt County, TX, Gonzales County, TX, Karnes County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 77 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 6:45 AM CSTHAIL 13 Ene Cestohowa, TXPUBLIC REPORTED 1 INCH HAIL OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1207 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS54 KEWX 251243
SVREWX
TXC123-177-255-493-251315-
/O.NEW.KEWX.SV.W.0007.180225T1243Z-180225T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
643 AM CST SUN FEB 25 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  West central DeWitt County in south central Texas...
  Northeastern Karnes County in south central Texas...
  South central Gonzales County in south central Texas...
  East central Wilson County in south central Texas...

* Until 715 AM CST

* At 642 AM CST, a severe thunderstorm was located over Cestohowa, or
  near Kosciusko, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Yorktown, Kosciusko, Cestohowa, Gillett, Cotton Patch, Gruenau, New
  Davy, Ecleto, Paweleville, Helena and Pana Maria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2894 9798 2910 9802 2925 9760 2896 9751
TIME...MOT...LOC 1242Z 255DEG 30KT 2903 9790 

HAIL...1.25IN
WIND...60MPH
 
$$

TB3
2 follow-up statements
092 
WWUS54 KEWX 251252
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
652 AM CST SUN FEB 25 2018

TXC123-177-255-493-251315-
/O.CON.KEWX.SV.W.0007.000000T0000Z-180225T1315Z/
DeWitt TX-Karnes TX-Gonzales TX-Wilson TX-
652 AM CST SUN FEB 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CST
FOR WEST CENTRAL DEWITT...NORTHEASTERN KARNES...SOUTH CENTRAL
GONZALES AND EAST CENTRAL WILSON COUNTIES...

At 651 AM CST, a severe thunderstorm was located near Gillett, or 7
miles southeast of Kosciusko, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Yorktown, Kosciusko, Gillett, Cotton Patch, Gruenau, New Davy, Ecleto
and Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 2894 9786 2912 9797 2925 9760 2896 9751
TIME...MOT...LOC 1251Z 255DEG 30KT 2905 9783 

HAIL...1.00IN
WIND...60MPH
 
$$

TB3
372 
WWUS54 KEWX 251308
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
708 AM CST SUN FEB 25 2018

TXC123-177-255-493-251318-
/O.EXP.KEWX.SV.W.0007.000000T0000Z-180225T1315Z/
DeWitt TX-Karnes TX-Gonzales TX-Wilson TX-
708 AM CST SUN FEB 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DEWITT...
NORTHEASTERN KARNES...SOUTH CENTRAL GONZALES AND EAST CENTRAL WILSON
COUNTIES WILL EXPIRE AT 715 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, small hail 
is still a possibility with this storm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.

LAT...LON 2894 9786 2912 9797 2925 9760 2896 9751
TIME...MOT...LOC 1308Z 255DEG 30KT 2908 9768 

$$

TB3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 6:38 AM CST, 5 minutes earlier.

Area forecast discussion, Feb 25, 6:38 AM CST, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
638 AM CST Sun Feb 25 2018

.UPDATE...
Minor updated to increase thunderstorm coverage this morning east of
I-35 and I-37. Have also included in the HWO a mention of isolated
storms producing hail. An early storm riding along the cold front in
Frio county became severe and split. Both the left and right moving
supercells have a history of producing large hail, although the left
mover has since weakened. The cold front is now just south of the
CWA and the storms should remain elevated. However steep mid level
lapse rates and 0-6KM shear values of 60-70 kt will be supportive of
a continued hail threat through the morning hours.

&&

.PREV DISCUSSION... /ISSUED 543 AM CST Sun Feb 25 2018/

UPDATE...
12Z Aviation forecast below.

AVIATION...
A mid level disturbance will generate showers and embedded
thunderstorms this morning across South Central Texas. A few storms
could produce hail. In particular, an earlier split of a supercell
has produced a right moving storm that will move W to E near PEZ
producing large hail, and a left moving storm moving S to N between
HDO and ERV, also capable of producing large hail. For SAT and AUS
TAFs have indicated SHRAs through early afternoon with TEMPO TSRA
through the morning hours. Ceilings and visibilities in precip could
be temporarily reduced to MVFR to IFR. Farther west, DRT will remain
dry and VFR.

PREV DISCUSSION... /ISSUED 324 AM CST Sun Feb 25 2018/

SHORT TERM (Today through Monday)...
Strong surface based storms across Lavaca, DeWitt and Karnes
counties overnight are beginning to wane as the front slips a little
further south. Back to the southwest, a mid level shortwave is
approaching the region. There should be an expansion in the
development of showers through the remainder of the early morning
hours across the Winter Garden area then expanding quickly north and
east into portions of the Hill Country, I-35 corridor and eastward
near and after daybreak. Mid level lapse rates should be sufficient
to generate isolated to scattered embedded thunderstorms through the
day. Temperatures across the eastern 2/3rds of the eastern half of
the CWA will remain cool, in the low 60s under cloud cover, while
clearing across the western CWA this afternoon should allow temps to
climb into the mid 70s.

The disturbance will lift northeast of the area mid afternoon
through mid evening and showers and storms will end west to east.
Drier air should temporarily work into the region tonight through
Monday allowing for warmer high temperatures Monday afternoon across
the eastern half of the CWA.

LONG TERM (Monday Night through Saturday)...
Moisture surges back north into the area Monday night into Tuesday
morning with a warm front and another mid level shortwave from the
southwest. Should see patchy drizzle and fog developing southwest to
northeast overnight and into Tuesday morning along with isolated
showers. The better rain chances will likely shift northeast of the
CWA Tuesday afternoon as the mid level shortwave exits to the
northeast.

An upper level low will be digging into the desert Southwest Tuesday
night and the open and lift northeast on Wednesday and Wednesday
night through the Southern Plains. Ahead of it, models continue to
key in on a disturbance in the southwest flow aloft generating
chances for showers and storms Tuesday night across the western CWA
and into the Hill Country, then spreading northeast into portions of
the I-35 corridor on Wednesday.

Another cold front is advertised Wednesday night. The ECMWF has
trended toward the more progressive GFS and Canadian solutions. Low
chance PoPs are forecast for late Wednesday afternoon into Wednesday
night along and ahead of the front. Better chances will likely
remain northeast of the area with the stronger forcing.

This front will be a Pacific in nature, bringing slightly cooler and
drier conditions to the region for Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  48  70  54  70 /  60  10   0  20  50
Austin Bergstrom Intl Airport  64  44  69  53  71 /  60  10   0  20  50
New Braunfels Muni Airport     63  46  69  54  72 /  60  10   0  30  50
Burnet Muni Airport            63  44  67  51  68 /  40  -    0  20  50
Del Rio Intl Airport           75  47  72  56  75 /  -    0   0  20  20
Georgetown Muni Airport        63  43  67  52  68 /  50  10   0  20  50
Hondo Muni Airport             68  44  72  55  73 /  60   0  -   30  50
San Marcos Muni Airport        63  46  69  53  72 /  60  10   0  20  50
La Grange - Fayette Regional   64  50  69  56  73 /  70  20   0  20  50
San Antonio Intl Airport       65  48  70  55  72 /  60  -   -   30  50
Stinson Muni Airport           66  49  70  56  74 /  60  -   -   30  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...Runyen
Hazardous weather outlook, Feb 25, 6:06 AM CST, 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
606 AM CST Sun Feb 25 2018

TXZ171>173-183>194-202>209-217>225-228-261215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
606 AM CST Sun Feb 25 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Showers and isolated thunderstorms are expected early this morning
across the Winter Garden region and then expanding northeast into
portions of the Hill Country and along and east of I-35 near and
after sunrise. An isolated storm or two could produce large hail.
These showers and storms will end west to east during mid
afternoon through early evening hours.

No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Feb 25, 5:56 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
556 AM CST SUN FEB 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             TARPLEY                 29.63N 99.28W
02/25/2018  M0.50 INCH       BANDERA            TX   TRAINED SPOTTER

&&

JR
Local storm report, Feb 25, 6:03 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 AM CST SUN FEB 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     HAIL             JOURDANTON              28.91N 98.54W
02/25/2018  M1.75 INCH       ATASCOSA           TX   PUBLIC

&&

JR
Local storm report, Feb 25, 6:10 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
610 AM CST SUN FEB 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     HAIL             4 ENE PLEASANTON        28.99N 98.43W
02/25/2018  M0.75 INCH       ATASCOSA           TX   TRAINED SPOTTER

&&

JR
Special weather statement, Feb 25, 6:13 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
613 AM CST SUN FEB 25 2018

TXZ186>189-251300-
Gillespie TX-Kerr TX-Bandera TX-Kendall TX-
613 AM CST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BANDERA...
SOUTHEASTERN KERR...SOUTHWESTERN GILLESPIE AND NORTHWESTERN KENDALL
COUNTIES UNTIL 700 AM CST...

At 613 AM CST, Doppler radar was tracking a strong thunderstorm near
Bandera, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Medina, Kerrville, Comfort, Bandera, Camp Verde, Tivydale,
Kerrville-Schreiner Park, Old Tunnel State Park, Bankersmith, Cypress
Creek, Center Point, Waring and Grapetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2968 9904 2975 9929 3032 9916 3011 9860
TIME...MOT...LOC 1213Z 207DEG 38KT 2980 9910

TB3
Local storm report, Feb 25, 6:29 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
629 AM CST SUN FEB 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     HAIL             CENTER POINT            29.93N 99.03W
02/25/2018  M0.75 INCH       KERR               TX   TRAINED SPOTTER

&&

JR
Special weather statement, Feb 25, 6:35 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
635 AM CST SUN FEB 25 2018

TXZ193-207-208-251315-
Guadalupe TX-Caldwell TX-Bastrop TX-
635 AM CST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...NORTHEASTERN GUADALUPE
AND SOUTHWESTERN BASTROP COUNTIES UNTIL 715 AM CST...

At 634 AM CST, Doppler radar was tracking a strong thunderstorm near
Fentress, or 7 miles west of Luling, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lockhart, Luling, Kingsbury, Staples, Fentress, Rosanky, Brownsboro,
Delhi, Tilmon, Joliet, String Prairie, Stairtown, Watterson, McNeil,
Red Rock, McMahan, Dale, Jeddo, Bateman and Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2978 9732 2965 9756 2964 9763 2965 9763
      2964 9764 2961 9784 2980 9789 3002 9734
      2983 9726
TIME...MOT...LOC 1234Z 255DEG 30KT 2971 9778

TB3

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:21 PM CSTSpecial Weather StatementEWXBurnet39 min
Feb 25, 12:11 AM CSTSpecial Weather StatementEWXDeWitt34 min
Feb 25, 12:50 AM CSTSpecial Weather StatementEWXLavaca40 min
Feb 25, 1:48 AM CSTSpecial Weather StatementEWXWilson42 min
Feb 25, 2:31 AM CSTSpecial Weather StatementEWXDeWitt44 min
Feb 25, 3:42 AM CSTSpecial Weather StatementEWXZavala48 min
Feb 25, 4:30 AM CSTSevere Thunderstorm WarningEWXFrio, Zavala30 min
Feb 25, 4:43 AM CSTSevere Thunderstorm WarningEWXFrio47 min
Feb 25, 4:55 AM CSTSpecial Weather StatementEWXMedina50 min
Feb 25, 5:04 AM CSTSevere Thunderstorm WarningEWXAtascosa, Frio41 min
Feb 25, 5:30 AM CSTSevere Thunderstorm WarningEWXBandera, Medina45 min
Feb 25, 5:41 AM CSTSevere Thunderstorm WarningEWXAtascosa49 min
Feb 25, 6:10 AM CSTSevere Thunderstorm WarningEWXAtascosa, Karnes, Wilson50 min
Feb 25, 6:13 AM CSTSpecial Weather StatementEWXBandera47 min
Feb 25, 6:35 AM CSTSpecial Weather StatementEWXCaldwell40 min
Feb 25, 6:55 AM CSTSpecial Weather StatementEWXLlano50 min
Feb 25, 7:07 AM CSTSpecial Weather StatementEWXDeWitt23 min
Feb 25, 11:11 AM CSTSpecial Weather StatementEWXWilliamson34 min
Feb 25, 11:44 AM CSTSpecial Weather StatementEWXGuadalupe31 min
Feb 25, 11:54 AM CSTSpecial Weather StatementEWXWilliamson36 min
Feb 25, 12:13 PM CSTSpecial Weather StatementEWXCaldwell32 min
Feb 25, 12:49 PM CSTSpecial Weather StatementEWXBastrop41 min
Feb 25, 12:50 PM CSTSpecial Weather StatementEWXKarnes40 min
Feb 25, 1:31 PM CSTSpecial Weather StatementEWXFayette44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.